Maine, 2011

Flash Flood and Hail in Maine, July 4, 2011

July 4, 2011 · NWS CAR · 13 events in 3 counties and zones

Severe thunderstorms with large hail and damaging winds developed during the afternoon of the 4th in advance of a cold front crossing the region. Isolated flash flooding also occurred in the Caribou area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Severe thunderstorms with large hail and damaging winds developed during the afternoon of the 4th in advance of a cold front crossing the region. Isolated flash flooding also occurred in the Caribou area. The thunderstorms continued into the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 4, 1:00 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 4, 1:00 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
200 PM EDT MON JUL 4 2011

.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTH OF THE AREA TONIGHT THEN WEAK HIGH
PRESSURE WILL BUILD OVER ON TUESDAY. A TROUGH OF LOW PRESSURE
WILL MOVE THROUGH WEDNESDAY FOLLOWED BY HIGH PRESSURE THURSDAY.
&&

.NEAR TERM /THROUGH TUESDAY/...
SVR WX ONGOING W/WARNINGS ISSUED. THINGS WILL QUIET DOWN AFT 23Z.
LARGE HAIL AND STRONG WIND THE MAIN THREAT. SVR TSTM WATCH#593
THROUGH 8 PM.

ADDED FOG TO ALL AREAS LATER TONIGHT THROUGH EARLY TUESDAY. DRIER
AND WARMER FOR TUESDAY W/PLENTY OF SUNSHINE. TEMPS IN THE 80S.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL SLIDE EAST TUESDAY EVENING. THE NEXT TROUGH OF
LOW PRESSURE AND ASSOCIATED COLD FRONT TO APPROACH IN OUR ACTIVE
SUMMER PATTERN WILL BEGIN MOVING IN LATE TUESDAY NIGHT. SOME
SHOWERS MAY AFFECT FAR NORTHWESTERN AREAS EARLY WEDNESDAY MORNING.
WEDNESDAY WILL BE WARM AND HUMID WITH LOW STRATUS CLOUDS OVER THE
NORTH AND PARTIAL SUNSHINE DOWNEAST. SHOWERS AND THUNDERSTORMS
WILL MOVE INTO NORTHWESTERN AREAS DURING THE MIDDAY AND AFTERNOON
THEN PROGRESS EASTWARD DURING THE AFTERNOON. SOME HEAVY DOWNPOURS
WILL AGAIN BE POSSIBLE WITH THESE STORMS. THE STORMS WILL CLEAR TO
THE EAST LATER WEDNESDAY NIGHT. DRIER AIR WILL FOLLOW ON THURSDAY.
MOIST GROUND AND SOMEWHAT COOLER AIR ALOFT WILL LIKELY MEAN
CUMULUS CLOUDS LIMITING SUNSHINE IN CENTRAL AND NORTHERN AREAS
THURSDAY SO WILL GO PARTLY SUNNY. DOWNEAST AREAS MAY BECOME
MOSTLY SUNNY LATE.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A STRONGER RIDGE OF HIGH PRESSURE IS EXPECTED TO BUILD OVER ON
FRIDAY LIKELY BRINGING A MOSTLY SUNNY SKY. THE HIGH SHOULD SET UP
TO THE SOUTH OVER THE WEEKEND INTO MONDAY KEEPING DOWNEAST AREAS
PARTLY TO MOSTLY SUNNY AND MAINLY DRY. WEAK DISTURBANCES ACROSS
THE NORTH MAY BRING SMALL CHANCES FOR SHOWERS OVER NORTHERN AREAS
EACH DAY OVER THE WEEKEND AND MONDAY.
&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NEAR TERM: VFR TO MVFR FOR LATE AFTERNOON W/TSRAS W/HAIL AND WIND.
POTENTIAL FOR IFR AND MVFR LATER TONIGHT INTO EARLY TUESDAY MORNING.

SHORT TERM: VFR CONDITIONS TUESDAY EVENING MAY LOWER TO MVFR OR
IFR IN LOW STRATUS LATE AT NIGHT INTO EARLY WEDNESDAY. MAINLY MVFR
CONDITIONS ARE THEN EXPECTED WEDNESDAY IN VARIABLE LOW CLOUDS BUT
CONDITIONS COULD DROP DOWN INTO IFR IN ANY THUNDERSHOWERS. VFR
CONDITIONS IN DRIER WEATHER SHOULD PREVAIL THURSDAY INTO FRIDAY.
SOME LOW CLOUDS AND SHOWERS MAY LOWER CONDITIONS TO MVFR OVER THE
NORTH ON SATURDAY WITH VFR CONDITIONS EXPECTED DOWNEAST.
&&

.MARINE...
NEAR TERM: NO HEADLINES. FOG THE MAIN THREAT THROUGH EARLY TUESDAY.

SHORT TERM: WINDS AND SEAS SHOULD BE BELOW SCA THROUGH NEXT
WEEKEND. WEST WINDS WILL BRING GOOD VISIBILITIES TUESDAY. FOG
MAY RETURN WITH THE HUMIDITY LATE TUESDAY NIGHT THROUGH WEDNESDAY.
DRIER AIR SHOULD THEN RETURN THURSDAY. DRY WEATHER SHOULD PREVAIL
FRIDAY INTO THE WEEKEND.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...HEWITT
MARINE...HEWITT/BLOOMER
Hazardous weather outlook, Jul 4, 11:15 AM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
1215 PM EDT MON JUL 4 2011

MEZ001>006-010-011-015>017-029>032-051615-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1215 PM EDT MON JUL 4 2011

...SEVERE THUNDERSTORM WATCH 593 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS TO THE
NATIONAL WEATHER SERVICE IN CARIBOU

ANZ050>052-051615-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1215 PM EDT MON JUL 4 2011

...SEVERE THUNDERSTORM WATCH 593 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS TO THE
NATIONAL WEATHER SERVICE IN CARIBOU

In the hours before

Special weather statement, Jul 4, 8:37 AM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
937 AM EDT MON JUL 4 2011

MEZ001>006-010-011-015>017-029>032-041645-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD...
LINCOLN...HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO...
OLD TOWN...AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...
ORLAND...DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...
PERRY...PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD...DOVER-FOXCROFT...MILO...
GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD
937 AM EDT MON JUL 4 2011

...SEVERE THUNDERSTORM ARE POSSIBLE THIS AFTERNOON INTO THE EVENING...

A COLD FRONT PUSHING INTO THE REGION TODAY HAS THE POTENTIAL TO
BRING SOME SEVERE THUNDERSTORMS TO THE AREA. THE BEST CHANCE FOR
SEVERE THUNDERSTORMS WILL BE ACROSS NORTH CENTRAL AREAS DOWN
THROUGH THE DOWNEAST REGION FROM THIS AFTERNOON INTO EARLY EVENING.

ANY STORMS COULD CONTAIN DAMAGING WINDS AND LARGE HAIL.
THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL FOR VERY HEAVY RAINFALL
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

MCB/JAH
Special weather statement, Jul 4, 10:24 AM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
1124 AM EDT MON JUL 4 2011

MEZ001>006-010-011-015>017-029>032-041645-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD...
LINCOLN...HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO...
OLD TOWN...AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...
ORLAND...DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...
PERRY...PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD...DOVER-FOXCROFT...MILO...
GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD
1124 AM EDT MON JUL 4 2011

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE
EVENING...

A COLD FRONT PUSHING INTO THE REGION THIS AFTERNOON HAS THE POTENTIAL
TO BRING SOME SEVERE THUNDERSTORMS TO THE AREA. THE BEST CHANCE FOR
SEVERE THUNDERSTORMS WILL BE ACROSS NORTH CENTRAL AREAS DOWN THROUGH
THE DOWNEAST REGION FROM THIS AFTERNOON INTO EARLY EVENING.

ANY STORMS COULD CONTAIN DAMAGING WINDS AND LARGE HAIL.
THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL FOR VERY HEAVY RAINFALL
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

MCB/JAH

The radar

The Caribou radar (KCBW), 133 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Piscataquis

When
July 4, 1:20 PM EST
Where
Piscataquis County, Sebec
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.270, -69.120

Trees were toppled and large branches snapped along roads leading to Sebec Lake by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 4, 1:30 PM EST
Where
Aroostook County, 0.69 mi S of New Sweden
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
46.940, -68.120

A large tree was toppled on to power lines on the Bondeson Road by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 4, 1:30 PM EST
Where
Aroostook County, 0.84 mi SE of (Car)caribou Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.860, -68.010

Trees were toppled on Page Avenue in Caribou by wind gusts estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
July 4, 2:05 PM EST
Where
Penobscot County, 0.49 mi W of Corinna
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.920, -69.260

Trees and power lines were toppled on the Saint Albans Road by wind gusts estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
July 4, 2:12 PM EST
Where
Penobscot County, 0.49 mi W of Corinna
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.920, -69.260

Trees and power lines were toppled in Corinna Center by wind gusts estimated at 60 mph.

Flash Flood, Aroostook

When
July 4, 2:20 PM EST to 4:00 PM EST
Where
Aroostook County, 1.64 mi SSE of Jacobs to 0.73 mi E of Caribou McCrossin Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.808, -68.057

Thunderstorms with very heavy rain produced 2.00 to 3.00 inches of rain in a short time producing flash flooding around the Caribou area. Water was reported across portions of River Road...Old Washburn Road...Mitchell Road and Fort Fairfield Road. York Street was closed due to flash flooding. An overflowing brook flooded portions of Sweden Street and Prospect Street.

Thunderstorm Wind, Penobscot

When
July 4, 2:22 PM EST
Where
Penobscot County, 0.49 mi W of Exeter Center
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.970, -69.140

Large trees were toppled in Exeter by wind gusts estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
July 4, 2:27 PM EST
Where
Penobscot County, 0.85 mi NW of Stetson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.890, -69.140

Large trees were toppled around Stetson by wind gusts estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
July 4, 2:27 PM EST
Where
Penobscot County, 0.49 mi W of Corinna
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.920, -69.260

Trees and power lines were toppled along Amsten Road by wind gusts estimated at 60 mph.

Hail, Aroostook

When
July 4, 2:30 PM EST
Where
Aroostook County, 0.84 mi SE of (Car)caribou Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.860, -68.010

Hail, Penobscot

When
July 4, 2:40 PM EST
Where
Penobscot County, 0.98 mi W of Levant
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.870, -68.940

Thunderstorm Wind, Penobscot

When
July 4, 3:15 PM EST
Where
Penobscot County, 0.98 mi W of Levant
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.870, -68.940

A large tree was toppled by wind gusts estimated at 60 mph.

Hail, Aroostook

When
July 4, 6:00 PM EST
Where
Aroostook County, 0.84 mi SW of Monticello
Measured
1 in hail
Reported by
Public
Coordinates
46.310, -67.840

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333255, 333257, 333258, 333259, 333260, 333261, 333262, 333263, 333264, 333266, 333267, 333268, 333269.